FDA Detects Recent Impurities in 5-Hydroxy-L-Tryptophan Supplemen
sak2 at cdc.gov
Wed Sep 2 12:31:06 PDT 1998
Please pardon my cross-posting.
Hello. Below is an FDA talk paper regarding the recent
detection of impurities in some 5-hydroxy-L-tryptophan
Public Health Nutritionist
Centers for Disease Control and Prevention
sak2 at cdc.gov
FDA TALK PAPER
Food and Drug Administration
U.S. Department of Health and Human Services
Public Health Service 5600 Fishers Lane Rockville, MD 20857
FDA Talk Papers are prepared by the Press Office to guide FDA
personnel in responding with consistency and accuracy to questions
from the public on subjects of current interest. Talk Papers are subject
to change as more information becomes available.
T98-48 Print Media: 301-827-6242
August 31, 1998 Broadcast Media: 301-827-3434
Consumer Inquiries: 800-532-4440
IMPURITIES CONFIRMED IN DIETARY SUPPLEMENT
FDA scientists have confirmed the presence of impurities in
some 5-hydroxy-L-tryptophan (5HTP) products currently
marketed and widely promoted as dietary supplements.
These products are being used as aids for insomnia, depression,
obesity, and in children with attention deficit disorder. FDA's
analytical results are consistent with those obtained and published
by researchers from the Mayo Clinic.
One of these impurities is known as "peak X." Although the
significance of finding "peak X" and other impurities in dietary
supplements containing 5-HTP is unknown, past experiences
with these products suggests vigilance is warranted. "Peak X"
was identified in one case of the illness eosinophilia-myalgia
syndrome (EMS) associated with 5HTP in 1991. Impurities
similar to "peak X" were also found in L-tryptophan that was
associated with a 1989 epidemic of EMS. 5HTP and
L-tryptophan are related in that 5HTP is synthesized from
L-Tryphophan in the body. The exact cause of the 1989
epidemic and of the case of EMS associated with 5HTP
EMS is a serious systemic illness characterized by elevations
of certain white blood cells and severe muscle pain. The Centers
for Disease Control and Prevention (CDC) has identified more
than 1,500 cases of EMS, including at least 38 deaths associated
with the use of L-tryptophan. The medical literature reports
approximately 10 previous cases of EMS worldwide associated
with use of products containing 5HTP.
Research has not resolved whether these EMS were caused
by L-tryptophan or 5HTP, one or more impurities, or other
factors. At this time, FDA is unaware of any recent illnesses
associated with the 5HTP products being sold as dietary
supplements. The widespread promotion and use of these
products, however, began only recently.
FDA is working closely with its colleagues at CDC and NIH
to monitor the situation and is consulting with other professionals
and patient groups. To assist in its monitoring efforts, FDA
encourages consumers to contact FDA's MedWatch program
by calling 1-800-FDA-1088 to obtain information about how
to report serious adverse events.
Physicians and other health care practitioners are encouraged
to report such adverse events to FDA's MedWatch program
by phone (1-800-FDA-1088), fax (1-800-FDA-0178) or
mail (using postage-paid form) to FDA, HF-2, 5600 Fishers
Lane, Rockville, MD 20852-9787.
More information about the PHNUTR-L